You are here:

Are your medications causing nutrient deficiency?

Long-term doses of certain medications may rob you of calcium, folic acid, and crucial B vitamins.

nutrition and medications
Short-term medication use will not lead to nutrient deficiency. But long-term use may interfere with your body’s ability to absorb nutrients or produce them.
Image: Gruzdaitis Andrius/Thinkstock

Medications are well known for causing side effects such as nausea or drowsiness. These are the kinds of side effects you notice and can do something about. But sometimes a lesser known side effect happens without giving you any warning: nutrient deficiency.

“If your doctor doesn’t tell you that it may be a possibility, or if you’re not reading medical literature to stay up to date, you might not know that some medications can cause nutrient deficiency with long-term use,” says Dr. Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

Why it happens

Dr. Carr stresses that using most medications for a short amount of time won’t lead to nutrient deficiency. But long-term use is a different story. In some cases, a drug may interfere with your body’s ability to absorb a nutrient from dietary sources. Such is the case with proton-pump inhibitors (PPIs), used to reduce acid reflux and heartburn. PPIs can keep you from absorbing vitamin B12, and low B12 levels in the blood can lead to confusion, muscle weakness, and falls.

In other cases, medications may interfere with natural processes needed to produce nutrients. For example, cholesterol-lowering drugs called statins inhibit the production of coenzyme Q10 (CoQ10). CoQ10 plays important roles in preserving the energy supplies of our cells.

And other medications may cause deficiencies of several nutrients at a time. For example, some diuretics to lower blood pressure can deplete magnesium, potassium, and calcium. Another example: PPIs can cause low calcium and magnesium levels, as well as low B12 levels.

In addition to PPIs, statins, and diuretics, common offenders include anticonvulsants and corticosteroids, both of which may reduce levels of calcium and vitamin D; the diabetes drug metformin (Glucophage, Riomet), which may reduce levels of folic acid and vitamin B12; and the Parkinson’s drugs levodopa and carbidopa (Sinemet), which may reduce levels of vitamin B6, vitamin B12, and folic acid.

Detecting the impact

You may not have obvious symptoms that a medication is robbing you of certain nutrients. That’s where your doctor’s supervision comes in. “Physicians are good about checking levels, such as potassium in people taking diuretics,” says Dr. Carr.

Still, it’s helpful to ask your doctor, in advance, if a medication you take is putting you at risk for nutrient depletion. Read the literature that comes with your prescription, and look up more about the drug on reliable websites, such as www.medlineplus.gov from the National Institutes of Health.

If you feel that you are having symptoms (see “Symptoms of nutrient deficiency,” on the right), report them to your doctor as soon as possible, especially if you’ve been taking a medication for a long time.

Treatment

Addressing nutrient deficiency is complicated. “Even though we know some drugs can cause deficiency, the evidence does not show that taking supplements always makes it better,” says Dr. Carr. Often, she points out, the fix may be to switch to another medication.

If your doctor feels you have a deficiency that can be corrected with supplements, rely on his or her supervision. That way, your supplement use can be based on—and monitored with—medical lab tests.

Finally, consider whether your diet may be part of the problem. Talk to a dietitian about increasing food sources of important nutrients to fill in gaps that may be leading to nutrient deficiency.

Symptoms of nutrient deficiency

If you have these symptoms …

… you may have

Muscle cramps, irregular heartbeat, mood changes

Low magnesium

Muscle weakness, irregular heartbeat, tiredness, constipation

Low potassium

Weakness, numbness, tingling in hands and feet

Low vitamin B6

Low red blood cells, tingling sensation, weakness, numbness, confusion

Low vitamin B12

Low red blood cells, fatigue, pale skin, tender tongue

Low vitamin B9 (folic acid)

Weakened bone, bone loss

Low vitamin D and calcium

Weakened immune system, taste or smell changes, rash, hair loss, diarrhea

Low zinc

Posted by: Dr.Health

Back to Top